Hail, Franklin
- When
- March 27, 4:25 PM CST
- Where
- Franklin County, 0.69 mi N of Winchester
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.190, -86.120
Hail up to penny sized was reported. Reported by mPING.
Isolated supercell thunderstorms developed during the middle to late afternoon hours. On of these thunderstorms produced hail in Franklin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated supercell thunderstorms developed during the middle to late afternoon hours. On of these thunderstorms produced hail in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 27, 2:40 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 340 PM CDT Sat Mar 27 2021 .NEAR TERM...(Tonight) Issued at 340 PM CDT Sat Mar 27 2021 A warm front that moved north of the area earlier today has brought unseasonably warm conditions to the Tennessee Valley. After lows in the upper 50s and lower 60s overnight, temperatures have warmed significantly, now ranging in the lower 70s in southern middle Tennessee to around 80 over parts of northern Alabama. This warmth has produced rather high instability values across the region, with surface based CAPES in the 2000-2500 J/kg range. This and helicity values in the 150-250 m/s range make it more favorable for convection formation. Some of the storms could become strong to severe in intensity. Given the above noted warm front and better interaction of convective cells closer to it, Tornado Watch #59 is in effect for parts of the forecast area until 9 PM CDT, mainly near and north of the Tennessee River. Forcing and slightly lower instabilities should keep the severe threat lower further to the south. Another feature of note is a cold front rapidly heading this direction across the eastern Great Plains. This boundary per model "consensus" should reach NW AL in the 3-4 AM timeframe, quickly move eastward and be east of the forecast area by ~9 AM. Strong lift and convergence along the front will bring a risk of more showers and thunderstorms in the late night. Some of these storms could become severe as well, with damaging wind gusts the primary threat. Heavy rainfall is also expected under shower activity this afternoon and evening, with precip water amounts in the 1.3" range. Stronger lift with the front should raise them in them into the 1.6-1.7" range late tonight, as the main boundary pushes across the Valley. Rainfall amounts ranging from 1.2" from Cullman to Fort Payne, upwards to 2.5" over parts of NW AL and southern middle TN could produce flash flooding and flooding. Area ground soil moisture are still elevated from the mid week storm event, which makes it more favorable for flooding issues. .SHORT TERM...(Sunday through Monday) Issued at 340 PM CDT Sat Mar 27 2021 The cold front will rocket eastward across the region in the late night and early Sunday morning. Anna-front showers are expected after the front passes. Those showers should end over our eastern areas by the late morning. In a progressive upper level pattern, clouds should clear the area in the afternoon. With cooler air filtering in, high temperatures for Palm Sunday should be ~15 degrees cooler than today. The cooler air will make itself more noted Sun night, as lows chill into the mid/upper 30s. Similar conditions are forecast for Monday with highs in the mid 60s under generally sunny skies. .LONG TERM...(Monday night through Friday) Issued at 340 PM CDT Sat Mar 27 2021 Dry weather should continue into early next Tuesday. Highs on Tue should rise to around 70. Clouds however will be on the increase as a strong cold front nears from the NW. This front being pushed eastward by a deepening upper level system will bring more chances of showers and thunderstorms for the Tue afternoon into the late Wed afternoon timeframe. Some of these storms could become strong to marginally severe late Tue/early Wed - with strong outflow winds the main threat. Following this system is modified Arctic air heading southbound. Yes, there is still plenty of very cold air up north. High temperatures in the lower 60s on Wed, cooling in the afternoon will plunge into the low/mid 30s by daybreak Thursday. A NW wind of 5-10 mph should help prevent frosting, but damage to early, sensitive vegetation is possible. The cold airmass will be more felt on Thu, with high temperatures rising only into the low/mid 50s. A widespread freeze is likely Thu night and early Friday morning, as low temperatures chill to around 30. Protection of sensitive plants will likely be needed. A slow warmup is forecast on Good Friday, with highs rising into the upper 60s. Saturday should be even warmer, featuring highs in the mid/upper 60s under sunny skies. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Mar 27 2021 With cigs around 4-5K ft in place across much of the area, VFR conds prevail for now at both main airports. This will likely be changing though in the next few hrs, as MVFR conds develop in response to increasing shra/tsra. A few of these tsra may be strong in nature with the potential for gusty winds near 30-35kt. Shra/tsra will then continue into the evening/overnight hrs, as a cold front begins to move ewd across the region. Lingering precip may then begin to taper off to the east following the passage of the front Sun morning, although MVFR cigs look to remain thru the end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Sunday evening for ALZ001>007-009. TN...Flash Flood Watch through Sunday evening for TNZ076-096-097. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...RSB AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 1259 PM CDT Sat Mar 27 2021 ALZ001>007-009-TNZ076-096-097-281200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Jackson-Moore-Lincoln-Franklin TN- 1259 PM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THROUGH 7 PM SUNDAY EVENING... This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will become more numerous this afternoon, especially across southern middle Tennessee and far north Alabama. Large hail, perhaps a few tornadoes, and damaging wind will be possible, along with locally excessive rainfall. Tonight, a line of strong to severe thunderstorms is likely to move through from northwest to southeast across the area. Damaging winds, large hail, and possibly tornadoes are the expected severe weather hazards. Also, locally excessive rainfall may result in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The line of strong to severe thunderstorms will exit during the morning hours. The threat of excessive rainfall and flash flooding will diminish during the afternoon. A chance of thunderstorms exists again Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible, especially tonight into early Sunday morning. ALZ008-010-016-281200- Marshall-DeKalb-Cullman- 1259 PM CDT Sat Mar 27 2021 This Hazardous Weather Outlook is for north central Alabama and northeast Alabama. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will become more numerous this afternoon, especially across southern middle Tennessee and far north Alabama. Large hail, damaging winds, and perhaps a few tornadoes will be possible. Tonight, a line of strong to severe thunderstorms is likely to move from northwest to southeast across the area. Damaging winds, large hail, and possibly tornadoes are the expected severe weather hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The line of strong to severe thunderstorms will exit during the morning hours. A chance of thunderstorms exists again Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible, especially tonight into early Sunday morning. 20
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT Sat Mar 27 2021
TNZ076-096-271900-
Moore TN-Lincoln TN-
113 PM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 200 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 40 mph.
Pea to Dime size hail will be possible with this storm.
Locations impacted include...
Petersburg, Belleville, Chestnut Ridge and Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3535 8654 3536 8649 3533 8646 3532 8643
3526 8647 3525 8677 3526 8677 3526 8674
3531 8668 3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 1811Z 260DEG 34KT 3538 8659
KTWSpecial Weather Statement
National Weather Service Huntsville AL
139 PM CDT Sat Mar 27 2021
TNZ076-271900-
Moore TN-
139 PM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE COUNTY UNTIL
200 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern Moore
County.
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8626
3537 8627 3535 8624 3535 8625 3534 8639
3535 8639 3536 8633 3537 8633 3539 8630
3541 8629
TIME...MOT...LOC 1839Z 260DEG 28KT 3539 8636
KTWSpecial Weather Statement National Weather Service Huntsville AL 422 PM CDT Sat Mar 27 2021 ALZ003-004-272145- Lawrence AL-Franklin AL- 422 PM CDT Sat Mar 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND SOUTHERN LAWRENCE COUNTIES UNTIL 445 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Needmore, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moulton, Speake, Mt Hope, Wren, Landersville and Bankhead National Forest. LAT...LON 3431 8760 3439 8765 3458 8729 3441 8716 TIME...MOT...LOC 2122Z 240DEG 29KT 3437 8753 KTW
Special Weather Statement
National Weather Service Huntsville AL
504 PM CDT Sat Mar 27 2021
TNZ097-272245-
Franklin TN-
504 PM CDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 545
PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, moving northeast at 45 mph.
Dime to Penny size hail will be possible with this storm.
Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, Tims Ford Lake, Lexie
Crossroads, Harmony, Alto, Maxwell and St. Andrews.
LAT...LON 3531 8597 3531 8595 3530 8595 3530 8593
3528 8591 3522 8587 3522 8586 3511 8586
3502 8621 3516 8632 3532 8598
TIME...MOT...LOC 2203Z 241DEG 41KT 3511 8618
KTWSpecial Weather Statement National Weather Service Huntsville AL 517 PM CDT Sat Mar 27 2021 ALZ004>007-272245- Lawrence AL-Madison AL-Morgan AL-Limestone AL- 517 PM CDT Sat Mar 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON... SOUTHEASTERN LIMESTONE...NORTHWESTERN MORGAN AND EASTERN LAWRENCE COUNTIES UNTIL 545 PM CDT... At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near Trinity, or 8 miles southwest of Decatur, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Madison, Priceville, Triana, Huntsville International Airport, Mooresville, Belle Mina and Basham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3447 8710 3453 8715 3474 8677 3455 8671 TIME...MOT...LOC 2217Z 251DEG 26KT 3452 8708 KTW
The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
Hail up to penny sized was reported. Reported by mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948196.